Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 171, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 9, 2012, 7:39 PM EDT for Edgefield County, McCormick County, Saluda County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2012, 7:39 PM EDT (23:39 UTC)
- Expired
- Jul 9, 2012, 8:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Edgefield County, SC, McCormick County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1581 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
561
WUUS52 KCAE 092339
SVRCAE
SCC037-065-081-100030-
/O.NEW.KCAE.SV.W.0171.120709T2339Z-120710T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT MON JUL 9 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 830 PM EDT
* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 18 MILES NORTHWEST OF
EDGEFIELD...OR 14 MILES SOUTH OF GREENWOOD...AND MOVING EAST AT 10
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SALUDA...RIDGE
SPRING...JOHNSTON AND EDGEFIELD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3402 8224 3399 8222 3398 8219 3399 8215
3399 8205 3396 8204 3396 8202 3404 8195
3407 8194 3413 8187 3389 8157 3374 8175
3383 8228 3398 8230
TIME...MOT...LOC 2339Z 263DEG 7KT 3399 8212
$$
BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:07 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 9, 6:07 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 607 PM EDT MON JUL 9 2012 .SYNOPSIS... AN SOUTHWARD MOVING FRONTAL BOUNDARY WILL BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS WEEK. THIS FRONT WILL PUSH INTO THE MIDLANDS BY TUESDAY AND STALL OVER THE AREA THROUGH THE WEEK...BRINGING INCREASED CHANCES OF RAIN TO THE REGION. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... CONVECTION FIRED UP EARLIER THIS AFTERNOON OVER THE NE FORECAST AREA (FA) ALONG WHAT APPEARED TO BE AN OLD OUTFLOW BOUNDARY FROM YESTERDAY. THIS ACTIVITY HAS DIMINISHED...WITH RADAR DETECTING OUTFLOW BOUNDARIES DRIFTING SOUTH INTO PORTIONS OF THE CENTRAL FA...WHERE ADDITIONAL CONVECTION COULD DEVELOP. CONVECTION ALSO DEVELOPING OVER EAST CENTRAL GA...MAINLY JUST WEST OF OUR FA...DRIFTING EAST. A SEA BREEZE BOUNDARY IS ALSO SLOWLY MOVING INLAND. LAPS SOUNDINGS AND SPC MESOANALYSIS INDICATES MODERATE INSTABILITY IN PLACE ACROSS THE FA...AND WOULD EXPECT CONVECTIVE POTENTIAL TO CONTINUE INTO AT LEAST EARLY TONIGHT...WHICH IS ALSO SUPPORTED BY VARIOUS WRF MODEL RUNS. WILL GENERALLY MAINTAIN CHANCE POPS INTO EARLY TONIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... FRONTAL BOUNDARY ON TUESDAY WILL STRETCH FROM SOUTHERN VA THROUGH NORTHERN TN AND WILL SLOWLY PROGRESS SOUTHWARD REACHING CENTRAL NC AND TN TUESDAY NIGHT. BY EARLY WEDNESDAY THE FRONT WILL HAVE STALLED JUST NORTH OF THE FORECAST AREA AND REMAIN DRAPED ACROSS SOUTHERN NC THROUGH NORTHERN ALABAMA THROUGH WEDNESDAY NIGHT. THERE ARE SEVERAL CONCERNS THROUGH THE SHORT TERM WITH MOST SURROUNDING THE POTENTIAL FOR THUNDERSTORMS. WITH PWAT VALUES GENERALLY AROUND TWO INCHES THROUGH THE SHORT TERM AND MODERATE INSTABILITY THERE IS THE POTENTIAL FOR CONVECTIVE ACTIVITY WITH LOCALLY HEAVY RAINFALL. HOWEVER...WITH INCREASED CLOUDS ASSOCIATED WITH THE FRONT CLOUDS WILL KEEP TEMPERATURES A BIT COOLER WITH DAYTIME HIGHS IN THE LOWER TO MIDDLE 90S TUESDAY AND UPPER 80S TO AROUND 90 ON WEDNESDAY. THIS WILL GIVE A CONVECTIVE POTENTIAL EDGE TO TUESDAY AS MUCH OF THE AREA WILL SEE SUNSHINE DURING THE MORNING WITH SOME POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING WIND GUSTS AND LOWER CHANCE OF LARGE HAIL. WILL SEE ADDITIONAL ACTIVITY ON WEDNESDAY ALTHOUGH TEMPERATURES WILL NOT BE AS WARM LIMITING SURFACE BASED INSTABILITY. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE FRONTAL BOUNDARY AND UPPER LEVEL TROUGH REMAINING STALLED ACROSS THE SOUTHEASTERN STATES. THIS WILL KEEP PLENTY OF MOISTURE ALONG WITH MODERATE INSTABILITY OVER THE REGION ALLOWING FOR CHANCES OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WITH THE UPPER LEVEL TROUGH OVER THE EASTERN US...TEMPERATURES WILL ALSO COOL SOMEWHAT AND POSSIBLE BE BELOW NORMAL FOR A COUPLE OF DAYS...ESPECIALLY IF SHOWERS AND THUNDERSTORMS ARE ABLE TO DEVELOP DURING THE EARLY AFTERNOON. OVERALL THE LONG TERM LOOKS FAIRLY MOIST WITH TEMPERATURES NEAR NORMAL TO SLIGHTLY BELOW NORMAL FOR DAYTIME HIGHS. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... EXPECT VFR CONDITIONS THROUGH THE EVENING EXCEPT MVFR CIGS/VSBYS IN THUNDERSTORMS. MAIN FOCUS FOR STORMS THROUGH THE EVENING WILL BE ACROSS THE NORTHERN PORTIONS OF THE STATE WITH WIDELY SCATTERED THUNDERSTORMS DEVELOPING ELSEWHERE. SURFACE WINDS HAVE PICKED UP DUE TO A THERMAL WIND DEVELOPING AHEAD OF THE COLD FRONT TO THE NORTH. EXPECT GUST OF 15 TO 25 MPH INTO THE EARLY EVENING HOURS BEFORE SUBSIDING. THUNDERSTORMS NOT INCLUDED IN THE TERMINAL FORECASTS AT THIS TIME BECAUSE OF TIMING UNCERTAINTY. EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. LOW CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 9, 4:19 AM EDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 419 AM EDT MON JUL 9 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 419 AM EDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ACROSS THE NORTHERN MIDLANDS. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...WITH LARGE HAIL BEING A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 9, 4:40 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
440 PM EDT MON JUL 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG CHESTERFIELD 34.74N 80.09W
07/09/2012 CHESTERFIELD SC LAW ENFORCEMENT
SHERIFFS OFFICE REPORTED POWERLINES AND TREES DOWN IN THE
TOWN OF CHESTERFIELD
0411 PM HAIL CHESTERFIELD 34.74N 80.09W
07/09/2012 E0.88 INCH CHESTERFIELD SC EMERGENCY MNGR
EMERGENCY MANAGER REPORTED NICKEL SIZE HAIL IN THE CITY
OF CHESTERFIELD
&&
RUSHINGLocal storm report, Jul 9, 5:17 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT MON JUL 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 3 ENE CATAWBA 34.88N 80.86W
07/09/2012 LANCASTER SC POST OFFICE
VAN WYCK POST OFFICE REPORTED TREES DOWN ON VAN WYCK ROAD
2 MILES NORTH OF TOWN. TIME ESTIMATED BASED ON RADAR.
0405 PM TSTM WND DMG 9 SW CHESTERFIELD 34.66N 80.21W
07/09/2012 CHESTERFIELD SC LAW ENFORCEMENT
SCHP REPORTED TREES DOWN ON ANGELUS RD AT BLACK CREEK
BRIDGE. TIME ESTIMATED BASED ON RADAR.
&&
RUSHINGLocal storm report, Jul 9, 7:28 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT MON JUL 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL EVANS 33.51N 82.15W
07/09/2012 E0.50 INCH COLUMBIA GA TRAINED SPOTTER
SPOTTER REPORTED PENNY SIZE HAIL AND WINDS 40 TO 50 MPH.
&&
MORRISONThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:41 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 49 min |
| Jul 9, 4:02 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 43 min |
| Jul 9, 7:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.